Hamiltonian Boundary Value Problems, Conformal Symplectic Symmetries, and Conjugate Loci

Authors

  • Robert I McLachlan Massey University
  • Christian Offen Massey University

Keywords:

Hamiltonian boundary value problems, singularities, conformal symplectic geometry, catastrophe theory, conjugate loci

Abstract

In this paper we continue our study of bifurcations of solutions of boundary-value problems for symplectic maps arising as Hamiltonian diffeomorphisms. These have been shown to be connected to catastrophe theory via generating functions and ordinary and reversal phase space symmetries have been considered. Here we present a convenient, coordinate free framework to analyse separated Lagrangian boundary value problems which include classical Dirichlet, Neumann and Robin boundary value problems. The framework is then used to prove the existence of obstructions arising from conformal symplectic symmetries on the bifurcation behaviour of solutions to Hamiltonian boundary value problems. Under non-degeneracy conditions, a group action by conformal symplectic symmetries has the effect that the flow map cannot degenerate in a direction which is tangential to the action. This imposes restrictions on which singularities can occur in boundary value problems. Our results generalise classical results about conjugate loci on Riemannian manifolds to a large class of Hamiltonian boundary value problems with, for example, scaling symmetries.

 

Downloads

Download data is not yet available.

Author Biographies

Robert I McLachlan, Massey University

Institute of Fundamental Sciences

Massey University

Palmerston North

New Zealand

+64 6 951 7652

Christian Offen, Massey University

Institute of Fundamental Sciences

Massey University

Palmerston North

New Zealand

+64 6 951 8707

Downloads

Published

31-12-2018

How to Cite

McLachlan, R. I., & Offen, C. (2018). Hamiltonian Boundary Value Problems, Conformal Symplectic Symmetries, and Conjugate Loci. New Zealand Journal of Mathematics, 48, 83–99. Retrieved from https://www.nzjmath.org/index.php/NZJMATH/article/view/34

Issue

Section

Articles